Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 65, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 4, 2020, 8:45 PM CDT for 4 counties in Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2020, 8:45 PM CDT (01:45 UTC)
- Expired
- Jun 4, 2020, 9:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 36 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 587 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 3226 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
493
WUUS53 KDDC 050145
SVRDDC
KSC055-057-069-083-050230-
/O.NEW.KDDC.SV.W.0065.200605T0145Z-200605T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
845 PM CDT Thu Jun 4 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Ford County in southwestern Kansas...
East central Finney County in southwestern Kansas...
Southwestern Hodgeman County in southwestern Kansas...
Northeastern Gray County in southwestern Kansas...
* Until 930 PM CDT.
* At 844 PM CDT, a severe thunderstorm was located 3 miles
north of Ingalls, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cimarron, Ingalls, Howell and Kalvesta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3773 10052 3799 10054 3812 10014 3772 10009
TIME...MOT...LOC 0144Z 261DEG 20KT 3790 10042
HAIL...1.00IN
WIND...60MPH
$$
TURNER3 follow-up statements
453
WWUS53 KDDC 050153
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
853 PM CDT Thu Jun 4 2020
KSC055-057-069-083-050230-
/O.CON.KDDC.SV.W.0065.000000T0000Z-200605T0230Z/
Ford KS-Finney KS-Hodgeman KS-Gray KS-
853 PM CDT Thu Jun 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN FORD...EAST CENTRAL FINNEY...SOUTHWESTERN HODGEMAN
AND NORTHEASTERN GRAY COUNTIES...
At 852 PM CDT, a severe thunderstorm was located 7 miles north of
Cimarron, moving east at 25 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Cimarron, Ingalls, Howell and Kalvesta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3773 10052 3799 10054 3812 10014 3772 10009
TIME...MOT...LOC 0152Z 255DEG 22KT 3792 10035
HAIL...1.25IN
WIND...70MPH
$$
TURNER101
WWUS53 KDDC 050206
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
906 PM CDT Thu Jun 4 2020
KSC055-057-069-083-050230-
/O.CON.KDDC.SV.W.0065.000000T0000Z-200605T0230Z/
Ford KS-Finney KS-Hodgeman KS-Gray KS-
906 PM CDT Thu Jun 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN FORD...EASTERN FINNEY...SOUTHWESTERN HODGEMAN AND
NORTHEASTERN GRAY COUNTIES...
At 906 PM CDT, a severe thunderstorm was located 7 miles southeast of
Kalvesta, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cimarron, Howell and Kalvesta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3774 10039 3804 10040 3812 10014 3772 10009
TIME...MOT...LOC 0206Z 252DEG 25KT 3796 10022
HAIL...1.00IN
WIND...60MPH
$$
TURNER745
WWUS53 KDDC 050225
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
925 PM CDT Thu Jun 4 2020
KSC055-057-069-083-050235-
/O.EXP.KDDC.SV.W.0065.000000T0000Z-200605T0230Z/
Ford KS-Finney KS-Hodgeman KS-Gray KS-
925 PM CDT Thu Jun 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FORD...EASTERN
FINNEY...SOUTHWESTERN HODGEMAN AND NORTHEASTERN GRAY COUNTIES WILL
EXPIRE AT 930 PM CDT...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning will be allowed
to expire.
LAT...LON 3774 10039 3804 10040 3812 10014 3772 10009
TIME...MOT...LOC 0225Z 261DEG 20KT 3798 10009
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 5:50 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 4, 5:50 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 550 PM CDT Thu Jun 4 2020 ...Updated aviation section... .SHORT TERM...(This evening through Friday) Issued at 1206 PM CDT Thu Jun 4 2020 At the time of this discussion a 700 mb shortwave with some instability has produced some isolated storms between Garden City and Ulysses. These storms should continue to move east and gradually diminish through the early afternoon. Later this afternoon and tonight another shortwave out of eastern Colorado will move into southwest Kansas and the Oklahoma-Texas panhandles. Isolated storms are expected to develop along a dryline around Springfield, Colorado and move eastward into southwest Kansas. Another area of storms is expected to develop west of Goodland which may cross into areas north of Garden City towards sunset this evening. With CAPE values in the 1500-2000 range and steep low level lapse rates...both hail and downburst winds will be the main threats. Once you get east of highway 283 the storms should fizzle out as the CAP will be much stronger. For Friday the upper level ridge in the southwest slowly starts moving towards the central plains...another hot day is expected with highs nearing 100. A residual boundary is forecast to lift into southwest Kansas during the day and stall out from Elkhart to Hays. The 12Z HRRR model is forecasting some afternoon convection to break out along the boundary...and a few other CAM models are starting to hint at this as well. With the hot temperatures reaching the convective temperature shouldn't be a problem so there is the possibility of more isolated to scattered storms possible along the boundary in our northern zones. .LONG TERM...(Friday night through Thursday) Issued at 146 PM CDT Thu Jun 4 2020 Hot and windy conditions for the the weekend into Monday as the upper level ridge crosses into the central plains. Expect highs in the mid-upper 90s with winds 20-35 mph. By Tuesday a trough and a good push of cooler air moves into Kansas which should drop highs back into the mid-upper 80s. Storm chances at this point look to stay mainly from the I-70 corridor on north. This front should keep much of the tropical storm moisture which is expected to move into eastern Oklahoma and Kansas by Tuesday afternoon. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 549 PM CDT Thu Jun 4 2020 A few isolated thunderstorms will be possible around the GCK terminal this evening. However, VFR conditions will prevail through tomorrow. Winds will generally be less than 12 knots through tomorrow morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 98 70 98 / 20 20 20 0 GCK 63 98 69 98 / 20 20 10 0 EHA 64 101 70 98 / 20 0 0 0 LBL 64 100 69 98 / 20 0 0 0 HYS 66 96 70 98 / 20 20 10 0 P28 68 99 72 98 / 20 0 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Hovorka_42
Hazardous weather outlook, Jun 4, 4:23 AM CDT, 16 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 423 AM CDT Thu Jun 4 2020 KSZ030-031-043>046-061>066-074>081-084>090-051000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 423 AM CDT Thu Jun 4 2020 /323 AM MDT Thu Jun 4 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated to widely scattered thunderstorms will be possible later this afternoon and evening. Strong to severe thunderstorms will be possible with quarter size hail and wind gusts to 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Temperatures are expected to reach the 100 degree mark on Friday with the very warm to hot temperatures continuing into the weekend. Days 2-7 Hazards ---------------- * Friday - Excessive heat: Limited risk * Saturday - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Tuesday - Fire weather: Elevated risk * Wednesday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter reports for severe weather may be needed after 4 pm across parts of central and southwest Kansas. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jun 4, 7:25 PM CDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Dodge City KS 725 PM CDT Thu Jun 4 2020 KSZ043-044-062-063-077-050115- Gray KS-Finney KS-Kearny KS-Lane KS-Scott KS- 725 PM CDT Thu Jun 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...WESTERN FINNEY...SOUTHERN SCOTT...SOUTHWESTERN LANE AND NORTHWESTERN GRAY COUNTIES UNTIL 815 PM CDT... At 724 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Holcomb, moving east at 30 mph. Wind gusts of 50 to 55 mph and areas of blowing dust are expected. Locations impacted include... Garden City, Holcomb, Deerfield, Pierceville and Friend. LAT...LON 3795 10116 3829 10112 3831 10055 3783 10067 TIME...MOT...LOC 0024Z 280DEG 25KT 3812 10104 TURNER
Special weather statement, Jun 4, 7:39 PM CDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Dodge City KS 739 PM CDT Thu Jun 4 2020 KSZ062-063-075-076-050115- Finney KS-Kearny KS-Grant KS-Haskell KS- 739 PM CDT Thu Jun 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY... SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL COUNTIES UNTIL 815 PM CDT... At 738 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Ulysses, moving east at 30 mph. Hail to one half inch is expected. This storm will remain over mainly rural areas of southeastern Kearny, southwestern Finney, northeastern Grant and northwestern Haskell Counties. LAT...LON 3767 10144 3785 10141 3786 10088 3756 10091 TIME...MOT...LOC 0038Z 276DEG 25KT 3776 10133 TURNER
Special weather statement, Jun 4, 8:01 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Dodge City KS 801 PM CDT Thu Jun 4 2020 KSZ044-045-063-064-076>078-050145- Gray KS-Finney KS-Hodgeman KS-Lane KS-Haskell KS-Ness KS-Ford KS- 801 PM CDT Thu Jun 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...CENTRAL FINNEY...WESTERN NESS...SOUTHEASTERN SCOTT...WESTERN HODGEMAN... LANE...NORTHERN GRAY AND NORTHEASTERN HASKELL COUNTIES UNTIL 845 PM CDT... At 800 PM CDT, Doppler radar was tracking strong thunderstorm outflow winds, moving east at 50 mph. Wind gusts of 50 to 55 mph are expected. Areas of blowing dust are expected. Blowing dust has been reported at Garden City. Locations impacted include... Cimarron, Dighton, Pierceville, Ingalls, Ransom, Utica, Alamota, Charleston, Howell, Beeler, Amy, Arnold, Kalvesta and Shields. LAT...LON 3864 9987 3770 10019 3772 10085 3865 10059 TIME...MOT...LOC 0100Z 311DEG 15KT 3800 10054 TURNER
Local storm report, Jun 4, 8:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
828 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 4 ENE ULYSSES 37.60N 101.29W
06/04/2020 E1.00 INCH GRANT KS EMERGENCY MNGR
&&
JFSpecial weather statement, Jun 4, 8:39 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Dodge City KS 839 PM CDT Thu Jun 4 2020 KSZ063-076>078-086-087-050230- Gray KS-Seward KS-Finney KS-Meade KS-Haskell KS-Ford KS- 839 PM CDT Thu Jun 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...NORTHEASTERN SEWARD...SOUTH CENTRAL FINNEY...NORTHWESTERN MEADE...GRAY AND EASTERN HASKELL COUNTIES UNTIL 930 PM CDT... At 839 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Ingalls to near Tice. Movement was southeast at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Cimarron, Montezuma, Copeland, Ingalls, Charleston and Tice. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3786 10013 3734 10063 3760 10099 3799 10053 TIME...MOT...LOC 0139Z 309DEG 9KT 3789 10047 3757 10073 TURNER
Local storm report, Jun 4, 8:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
842 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 3 NW RYUS 37.52N 101.15W
06/04/2020 E1.00 INCH GRANT KS PUBLIC
&&
JFThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:25 PM CDT | Special Weather Statement | DDC | Finney | 50 min |
| Jun 4, 7:39 PM CDT | Special Weather Statement | DDC | Grant | 36 min |
| Jun 4, 7:52 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 23 min |
| Jun 4, 8:01 PM CDT | Special Weather Statement | DDC | Finney, Gray, Lane | 44 min |
| Jun 4, 8:11 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Stevens | 49 min |
| Jun 4, 8:21 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 15 min |
| Jun 4, 8:39 PM CDT | Special Weather Statement | DDC | Gray, Haskell | 51 min |
| Jun 4, 8:50 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 20 min |
| Jun 4, 9:04 PM CDT | Special Weather Statement | DDC | Ford | 41 min |
| Jun 4, 9:08 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stevens | 24 min |
| Jun 4, 9:12 PM CDT | Special Weather Statement | DDC | Seward | 48 min |
| Jun 4, 9:14 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 17 min |
| Jun 4, 9:26 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 49 min |
| Jun 4, 9:48 PM CDT | Special Weather Statement | DDC | Seward | 42 min |
| Jun 4, 10:06 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 16 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.